Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 247, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2004, 2:39 PM CDT for Newton County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 2:39 PM CDT (19:39 UTC)
- Expired
- Jul 8, 2004, 3:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 081939
SVRSGF
MOC145-082045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT THU JUL 8 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN SOUTHWEST MISSOURI.
* UNTIL 345 PM CDT.
* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ORONOGO TO 5 MILES SOUTH OF
BAXTER SPRINGS...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR SHOAL CREEK DRIVE BY 245 PM CDT.
NEAR LEAWOOD BY 250 PM CDT.
NEAR SILVER CREEK BY 255 PM CDT.
NEAR DIAMOND BY 320 PM CDT.
NEAR NEOSHO BY 325 PM CDT.
NEAR GRANBY BY 335 PM CDT.
THE TOWNS OF DENNIS ACRES...CLIFF VILLAGE...REDINGS MILL...SHOAL
CREEK ESTATES...RACINE...RITCHEY...WENTWORTH...NEWTONIA AND STARK
CITY ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3676 9460 3677 9462 3705 9462 3705 9420
3704 9419 3704 9408 3679 9408 3675 9409
3675 9409
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:37 AM CDT, 12 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 2:37 AM CDT, 12 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 237 AM CDT THU JUL 8 2004 .DISCUSSION... CHANCES FOR CONVECTION CONTINUE TO BE PRIMARY FORECAST CHALLENGE. FOR TODAY, TWO FEATURES COULD TRIGGER CONVECTION ACROSS CWA. FIRST, VERY STRONG MCV FROM EARLIER KANSAS MCS SHOWN NICELY BY HILLSBORO PROFILER WILL LIKELY TAKE A TRACK THAT WILL GRAZE THE FAR SOUTHWESTERN CWA THIS MORNING. THIS COULD TRIGGER LATE MORNING CONVECTION IN SE KANSAS AND FAR SOUTHWEST MO. SECOND, OUTFLOW BOUNDARIES FROM ELEVATED CONVECTION OVER NRN/NERN MO SHOULD ACT TO SHARPEN SURFACE BOUNDARY NEAR NERN CWA, SO SURFACE CONVERGENCE COULD BE ENOUGH TO TRIGGER AFTERNOON AND EARLY EVENING CONVECTION. MLCAPES BY THIS TIME COULD REACH 2000-3000 J/KG, SO IT WOULDNT TAKE MUCH TO GET STORMS GOING. WILL TAPER AFTERNOON POPS FROM CHANCE CATEGORY OVER NERN CWA NEAR BOUNDARY TO SLIGHT CHANCE OVER SERN KANSAS AND SW MO IN WAKE OF MCV. TONIGHT DOESNT GET ANY EASIER, AS ETA SHOWS SHORTWAVE DROPS OVER MID LEVEL RIDGE AND INTO THE NRN PLAINS, TRIGGERING AN MCS WHICH RIDES SEWD INTO REGION. GFS ON THE OTHER HANDS ALSO SHOWS SAME SHORTWAVE, BUT MID LEVEL RIDGE BRIDGES OVER MO AND BLOCKS ANY SWD PROGRESSION OF CONVECTION. AM RELUCTANT TO CHANGE GOING DRY FORECAST WITH THIS PACKAGE, AND WILL LET DAY SHIFT TAKE A LOOK AT ANOTHER SUITE OF MODEL RUNS TO SEE IF ANY CONSISTENCY EXITS. INTO THE WEEKEND, BOTH ETA AND GFS SHOW WEAKNESS IN THE SUBTROPICAL RIDGE PERSISTS OVER MO. WITH WEAK WIND FIELDS IN COL BETWEEN 2 MAIN MID LEVEL HIGHS OVER SWRN US AND GA, MID LEVEL RH IN THE 50 TO 60 PERCENT RANGE, AND AFTERNOON MLCAPES TO HOVER IN THE 2000 TO 3000 J/KG RANGE, THINK PULSE THUNDERSTORMS MAY BE POSSIBLE FRIDAY THROUGH AT LEAST SATURDAY. INTO EARLY NEXT WEEK, BOTH GFS AND ECMWF SHOW A TREND TO MIGRATE THE SW US SUBTROPICAL HIGH WWD INTO SRN CA AND AZ. TROUGH DEVELOPS OVER GREAT LAKES AND WE ARE ONCE AGAIN IN NOTORIOUSLY UNPREDICTABLE NW FLOW. .AVIATION... WIDESPREAD CONVECTION APPEARS INCREASINGLY UNLIKELY THIS MORNING AT TAF SITES AS KANSAS CONVECTION HAS DISSIPATED AND MO CONVECTION HAS FOCUSED ALONG 850 BOUNDARY WELL TO THE NORTHEAST. AFTERNOON SCATTERED STORMS POSSIBLE GIVEN INSTABILITY. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. BROWNING
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 8 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A NEVADA TO WEST PLAINS LINE. DISCUSSION: ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF 10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND SOUTHEAST KANSAS TO BECOME VERY UNSTABLE. A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER SOUTHWEST MISSOURI. WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO FLASH FLOODING IN LOCALIZED AREAS. THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN LATE TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Special weather statement, Jul 8, 1:07 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 107 PM CDT THU JUL 8 2004 MOZ077-081900- BARTON- 107 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 106 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING IN A CLUSTER EXTENDING FROM LIBERAL TO 7 MILES SOUTHEAST OF MINDENMINES...AND MOVING SLOWLY NORTHEAST AT 10 MPH. PEA SIZE HAIL...TORRENTIAL RAINFALL AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS MAY INTENSIFY TO SEVERE LIMITS OVER THE NEXT HOUR. PEOPLE IN BARTON COUNTY...INCLUDING THE CITIES OF MINDENMINES... LIBERAL AND LAMAR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. BOOKBINDER
Special weather statement, Jul 8, 1:28 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 128 PM CDT THU JUL 8 2004 KSZ101-MOZ068-077>079-088>090-093>095-101>103-090000- BARRY-BARTON-CEDAR-CHEROKEE-CHRISTIAN-DADE-GREENE-HICKORY-JASPER- LAWRENCE-MCDONALD-NEWTON-POLK-STONE- INCLUDING THE CITIES OF...BOLIVAR...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...OZARK...SPRINGFIELD AND STOCKTON. 128 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 591...IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...GREENE...HICKORY... JASPER...LAWRENCE...MCDONALD...NEWTON...POLK AND STONE. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... JOPLIN...MONETT...MOUNT VERNON...NEOSHO... OZARK...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. BOOKBINDER
Local storm report, Jul 8, 1:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LIBERAL 37.57N 94.53W
07/08/2004 0.88 INCH BARTON MO LAW ENFORCEMENT
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 53 min |
| Jul 8, 1:47 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 58 min |
| Jul 8, 2:06 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 54 min |
| Jul 8, 2:38 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 67 min |
| Jul 8, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.